ASK OUR EXPERTS

Choose Topic
Using 0 of 1024 Possible characters
Home »  Living Healthy »  International Overdose Awareness Day: Risks Associated With Overdose Of Medications Explained By Expert

International Overdose Awareness Day: Risks Associated With Overdose Of Medications Explained By Expert

International Overdose Awareness Day: Vomitting, limp body, loss of consciousness and being unresponsive while awake are a few symptoms of an overdose.

International Overdose Awareness Day: Risks Associated With Overdose Of Medications Explained By Expert

International Overdose Awareness Day: Do not ignore symptoms like breathing difficulty

HIGHLIGHTS

  1. Overdosing of hypnotics slow the central nervous system
  2. It can cause a pale or sweaty face
  3. It can result in loss of consciousness

International Overdose Awareness Day is observed on August 31 every year. The COVID-19 pandemic has not just caused anxiety and fear amongst many but has led to an increase in self-medication. A number of people on the pretext of not being able to visit their doctor, have started self-medicating due stress, uncertainty, changes in lifestyle and increased sleep issues. People tend to self-medicate when they have sleep related issues like insomnia etc. This habit is formed when they use/borrow the same sleep medication that has been prescribed by a doctor for their friend or relative.

It is of utmost importance that if one comes across similar issue, it must be brought to the notice of the health provider as ignoring the same and self-medicating can become habit forming thus altering the brains chemical composition; in turn forming an addiction. It is also necessary to know that everyone does not require to be prescribed medication for sleep disorders. Sometimes, small lifestyle changes can play a big role in ensuring quality sleep.

For those with pre-existing mental health conditions, some are prone to overdosing their prescribed medications as a means of numbing the pain and stress or as a way of trying to adjust to the new normal.


Overdosing of hypnotics slow the central nervous system does not induce a calming effect but can lead to many detrimental signs such as:

  • Vomiting
  • Being unresponsive while awake
  • Limp body
  • A pale and /or sweaty face
  • Blue fingernails or lips
  • Shallow or erratic heartbeat
  • Choking, snoring or gurgling
  • Loss of consciousness

Never do the following for someone with a suspected medical overdose

  • Ignore signs of snoring or gurgling as it could be a symptom of breathing difficulty
  • Leave the person alone
  • Do not offer food or drink to the person to induce vomiting

Responding to an overdose

  • Call an ambulance
  • Be prepared to offer CPR if the person has difficulty or stops breathing
  • If the person is unconscious, place him/her in recovery position.

Step 1: The recovery position involves placing the person's arm at right angles to their body while placing their other against their cheek.

Step 2: Get hold of the far leg just above the knee and keep the other foot flat on the ground

Keep their hand pressed against their cheek and pull on the upper leg and roll them towards to and onto the other side

Provide the paramedics with all information (patient medical history, details of the medicine that was overdoses by the patient

Another seen during this lockdown is the increase in alcohol usage of other drug substances. These substances have an effect on the reward pathway in the brain resulting in a dopamine surge which gives the person the relaxation he feels he requires. This circuit gets strengthened with repeated usage resulting in tolerance (the quantity of substance required increases with time).

On International Overdose Awareness day, know that there should be no stigma attached to reaching out for help in regard to overdose. Never neglect your health nor the health of others by self-medication or overdosing oneself with medicines, substances alcohol etc. It is never too late to ask for help.


Promoted
Listen to the latest songs, only on JioSaavn.com

(Dr. Vasanth R, Consultant Psychiatrist, Fortis Malar Hospital)

Disclaimer: The opinions expressed within this article are the personal opinions of the author. NDTV is not responsible for the accuracy, completeness, suitability, or validity of any information on this article. All information is provided on an as-is basis. The information, facts or opinions appearing in the article do not reflect the views of NDTV and NDTV does not assume any responsibility or liability for the same.

COMMENT

DoctorNDTV is the one stop site for all your health needs providing the most credible health information, health news and tips with expert advice on healthy living, diet plans, informative videos etc. You can get the most relevant and accurate info you need about health problems like diabetes, cancer, pregnancy, HIV and AIDS, weight loss and many other lifestyle diseases. We have a panel of over 350 experts who help us develop content by giving their valuable inputs and bringing to us the latest in the world of healthcare.

................... Advertisement ...................

................... Advertisement ...................

 

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic

................... Advertisement ...................

-------------------------------- Advertisement -----------------------------------